MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; INSTRUMENT

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP; INSTRUMENT
Model Number SB-0535FC
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that during a therapeutic myomectomy, the teflon pad was particularly damaged.Upon inspection of the instrument, a part of the teflon pad was missing, and another part was sealed in the groove on the upper side of the jaws.Initially, the staff could not determine exactly where the remaining part of the teflon was located.The operating doctor stated that it was probably suctioned out, and if it was a piece of teflon, it should not be an issue since clips are made from similar material and remain in the body.The video recording was reviewed, and according to the footage, the instrument was damaged approximately on the third activation of the device.Apparently, two small pieces the size of pinheads fell off, which initially looked like steam droplets.According to the doctor, they were likely suctioned out during the abdominal wash.The remaining damaged part was visibly removed from the abdominal cavity as part of the instrument and likely fell off during the subsequent cleaning of the tool, according to the video recording.This was probably why the teflon pad was not found afterward, causing concern.The procedure was completed without any reports of patient harm.Upon further follow up with the operating doctor, it was reported that the patient was fine and expected to be discharged.The video recording was reviewed again, and it was noted that the teflon piece was removed from the body.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's (lm) investigation.The device was evaluated by olympus, and the tissue pad was confirmed to have fallen off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 2 years since the subject device was manufactured.Based on the results of the investigation, the reported device failure likely occurred due to the following: 1.Due to ultrasound output with the grasping part closed without grasping the tissue (including after the tissue has been cut), the tissue pad was worn and partially peeled off.2.The tissue pad fell off due to an applied load to the peeled tissue pad.3.Ultrasonic wave output in this state caused scratches (contact marks) on the tips of the probe and gripper, indicating that they had come into contact with each other.However, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting or vessel sealing is performed in max & var mode, apply light tension on the tissue so that users can confirm that it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ this supplemental report includes an update to d9 and h3 from the initial medwatch.Also, additional information has been added to b5 and h4.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was further reported that the patient was under general anesthesia and stable at the time of the event.The device was replaced prior to completing the procedure.The patient is currently more than one-month post-operative and is reportedly doing well without complications.

Brand Name
SONICBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP
Common Device Name
INSTRUMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20696529
Report Number9614641-2024-02090
Device Sequence Number11708023
Product Code LFL
UDI-Device Identifier04953170370540
UDI-Public04953170370540
Combination Product (Y/N)N
Initial Reporter CountryLO
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0535FC
Device Lot Number28K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2024
Supplement Date Received by Manufacturer03/06/2025
Initial Report FDA Received Date11/15/2024
Supplement Report FDA Received Date03/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown